What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 2:25 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 23, 2:25 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun Jul 23 2017
.DISCUSSION...
Regional satellite data show a compact mid level low rotating into
ern Upper Mi/ern Lake Superior. There is good agreement among the
12Z model suite in showing this low advancing into ern Ontario/SW
Quebec tonight through Monday as an open wave. The associated mid
level height falls have been pushing across Lower Mi all day. There
are now indications in radar that the cap over Se Mi is being
eroded. The 18Z meso analysis shows a region of enhanced sfc
convergence along the I-94 corridor and to some extent across
western Lower Mi (where a trough is developing in the lee of Lake
Michigan). It is this trough that is expected to enhance low level
convergence as it slowly pushes east into Se Mi late this afternoon
and evening. Thus, scattered to numerous coverage of
showers/thunderstorms can be expected as this sfc convergence
interacts with the moist and moderately unstable environment over Se
Mi, primarily through 00Z.
Taking into consideration latest sfc observations and SPC meso
analysis, 0-1km MLCAPE looks to be between 1000 and 1500 j/kg. With
700-500mb lapse rates around 6 deg C/KM and 0-6km bulk shear values
near 30 knots, Given the ample moisture and marginal wind shear,
expect convective mode to be primarily multi cell clusters with some
embedded strong to severe thunderstorms. Strong winds and hail
appear the greatest severe concerns. The sfc trough axis and
instability is expected to slide east of the forecast area in the 00
to 03Z time frame, with mid level dry airexpanding across the area.
This will end the risk of additional convection by late evening.
Sfc low pressure is forecast to consolidate over the ern Great Lakes
tonight into Monday, while sfc troughing holds across srn Lake
Huron. This will support low level cyclonic flow across the area
through the day Monday. The region of low clouds now blanketing
Upper Michigan will slide across Lake Huron and nrn Lower Mi tonight
before filtering into Se Mi early Mon morning. The low level
cyclonic flow combined with the added moisture flux off Lake Huron
within a low level thermal trough will support extensive cloud cover
through much of the day Monday. The degree of low level moisture is
such that areas of drizzle and/or light showers may affect portions
of the northern sections of forecast area late tonight into Monday,
with the thumb region likely seeing more persistent light showers
off the lake. Within the low level thermal trough and cloud cover,
Monday highs will remain in the 70s (upper 60s along Lake Huron).
Mid level ridging and sfc high pressure will expand across Lower Mi
Mon night into Tuesday, bringing much drier conditions to area.
The next round of active weather will arrive late Wednesday into
Thursday as a cold front pushes through the region. Ahead of the
front on Wednesday, increasing southwest flow as high pressure
departs the region will bring warmer, more humid conditions with
highs in the mid to upper 80s. A period of showers and thunderstorms
is expected ahead of the frontal passage Wednesday night into
Thursday. Frontal passage timing varies slightly among model
guidance with the ECMWF favoring a later passage on Thursday while
the GFS and GEM favor an earlier passage on Thursday morning. High
pressure then builds back into the region Friday into next weekend
bringing a return to dry, pleasant conditions with highs ranging
from the mid 70s to lower 80s and lows in the mid 50s to lower 60s.
&&
.MARINE...
The relatively weak winds across the region this afternoon are the
result of a broad region of disorganized low pressure centered over
Lower Michigan. This low will slide across the eastern Great Lakes
tonight and will deepen across Lake Ontario on Monday. A surface
trough axis will reside across far southern Lake Huron into Monday
morning before pulling east Monday afternoon. There will be an
enhanced north-northeasterly gradient on the back side of this sfc
trough across Lake Huron. Cooler air overspreading the relatively
warm lake will also boost mixing depths. The result will be a push
of stronger winds (20 to 30 knots) across Lake Huron tonight
through the day Monday. This will support increasing wave heights
and rough conditions for small craft, especially across southern
Lake Huron. Winds and waves will then decrease Monday night into
Tuesday as high pressure builds in from the west.
&&
.PREV DISCUSSION...
Issued at 110 PM EDT Sun Jul 23 2017
AVIATION...
Satellite and mesoanalysis indicate some surface based instability
developing entering early afternoon while low pressure remains
diffuse over lower Michigan. In the absence of better surface
focusing in the pressure field, expect best storm development will
be more isolated and/or a little later while cumulus churns under the
850-700 mb inversion. A prefrontal trough is forecast to sharpen up
during mid to late afternoon as the upper level circulation
approaches, both of which should give a boost to coverage and
intensity of storms mid afternoon into early evening. Otherwise,
ceiling will continue to trend upward into VFR and remain well into
the night before the associated cold front moves through the region.
The front will pull a large area of borderline IFR/MVFR clouds over
SE Michigan late tonight that will persist into Monday afternoon.
For DTW... Mid to late afternoon timing is preferred for the
greatest coverage of thunderstorms in D21 and affecting DTW. Activity
will clear DTW around 23Z as a weak prefrontal trough slides to the
east. Timing on the cold front and arrival of MVFR ceiling around 10Z
looks good.
//DTW THRESHOLD PROBABILITIES...
* Moderate for thunderstorms during late afternoon.
* High for ceiling at or below 5000 feet during afternoon and again
late tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Monday evening
for MIZ048-049-055-063.
Lake Huron...Small Craft Advisory from 8 AM to 8 PM EDT Monday for LHZ421-422-
441.
Small Craft Advisory from 9 AM Monday to 4 AM EDT Tuesday for
LHZ442-443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SC/JD
MARINE.......SC
AVIATION.....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 23, 2:36 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
336 AM EDT Sun Jul 23 2017
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
336 AM EDT Sun Jul 23 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today as a cold front moves
through the region. Isolated severe thunderstorms will be possible
this afternoon with the main hazard being damaging wind gusts to 60
mph. Storm motion will be to the east at 30 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dangerous beach conditions are possible on Monday along the Huron
County shore. Refer to the latest coastal hazard message, CFWDTX, for
additional information.
The next chance of thunderstorms will occur Wednesday night into
Thursday as another cold front moves through the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
336 AM EDT Sun Jul 23 2017
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today as a cold front moves
through the region. Isolated severe thunderstorms will be possible
this afternoon with the main hazard being damaging wind gusts to 50
knots. Storm motion will be to the east at 30 knots.
A Small Craft Advisory is in effect for portions of the Lake Huron
nearshore waters overnight. Refer to the latest marine weather
message, MWWDTX, for additional information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Small Craft Advisory continues through early Monday evening.
The next chance of thunderstorms will occur Wednesday night into
Thursday as another cold front moves through the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DG
In the hours before
Special weather statement, Jul 23, 1:25 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
225 PM EDT SUN JUL 23 2017
MIZ075-076-082-083-231945-
Lenawee-Monroe-Washtenaw-Wayne-
225 PM EDT SUN JUL 23 2017
...THUNDERSTORMS INCREASING COVERAGE THROUGH MID AFTERNOON...
At 223 PM EDT, a strong thunderstorm was located near Clinton, or
near Manchester, moving southeast at 20 mph.
Winds around 30 mph and pea size hail are possible with this storm.
This storm will be near...
Tecumseh around 240 PM EDT.
Adrian around 245 PM EDT.
Britton around 300 PM EDT.
As thunderstorms increase in coverage, other locations impacted will
be Melvindale, Gibraltar, Erie, Stony Point, Ridgeway, Sand Creek,
Samaria, Medina, Azalia and Scofield.
Torrential rainfall is also occurring and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 4205 8436 4207 8433 4207 8413 4224 8412
4229 8309 4224 8313 4212 8312 4203 8315
4190 8325 4190 8330 4182 8337 4172 8341
4173 8347 4171 8436
TIME...MOT...LOC 1823Z 308DEG 17KT 4207 8404
BTSpecial weather statement, Jul 23, 2:26 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
326 PM EDT SUN JUL 23 2017
MIZ082-083-232030-
Lenawee-Monroe-
326 PM EDT SUN JUL 23 2017
...A LINE OF THUNDERSTORMS WILL AFFECT MONROE AND LENAWEE COUNTIES...
At 325 PM EDT, radar indicated strong thunderstorms located along a
line from near Petersburg to near Addison. Movement was southeast at
25 mph.
Winds near 40 mph and pea size hail are possible with these storms.
These storms will be near...
Ida around 345 PM EDT.
Temperance around 355 PM EDT.
Adrian and Lambertville around 400 PM EDT.
Monroe around 405 PM EDT.
Luna Pier around 410 PM EDT.
Blissfield and Ottawa Lake around 430 PM EDT.
Other locations impacted by these storms include Newport, Manitou
Beach-Devils Lake, Ogden Center, Canandaigua, Erie, Woodland Beach,
Stony Point, Ridgeway, Palmyra and Bolles Harbor.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4207 8436 4209 8329 4203 8319 4210 8319
4209 8315 4210 8313 4205 8315 4201 8313
4190 8325 4190 8330 4182 8337 4172 8341
4173 8347 4171 8436
TIME...MOT...LOC 1924Z 303DEG 20KT 4194 8374 4199 8430
BTLocal storm report, Jul 23, 2:36 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
336 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST DEERFIELD 41.89N 83.78W
07/23/2017 M54 MPH LENAWEE MI PUBLIC
54 MPH WIND GUST MEASURED WITH HANDHELD ANEMOMETER JUST
NORTH OF DEERFIELD. REPORT VIA TWITTER.
&&
JDLocal storm report, Jul 23, 3:12 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 S IDA 41.90N 83.57W
07/23/2017 MONROE MI BROADCAST MEDIA
MONROE NEWS REPORTS TREES AND LIMBS DOWN NEAR THE CORNER
OF LEWIS AND ALBAIN.
&&
SCLocal storm report, Jul 23, 3:27 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 5 SSW MONROE 41.84N 83.41W
07/23/2017 MONROE MI TRAINED SPOTTER
NUMEROUS TREES AND LIMBS DOWN AT OTTER CREEK AND TOLEDO
BEACH ROAD AREA NEAR I-75.
&&
JDSpecial weather statement, Jul 23, 3:40 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
440 PM EDT SUN JUL 23 2017
MIZ048-232115-
Bay MI-
440 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY COUNTY UNTIL 515
PM EDT...
At 440 PM EDT, Doppler radar indicated a strong thunderstorm near
Pinconning, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pinconning and Mount Forest.
LAT...LON 4397 8404 4391 8403 4392 8389 4390 8380
4388 8357 4389 8347 4384 8349 4387 8350
4390 8388 4376 8390 4374 8387 4368 8366
4370 8361 4374 8352 4371 8354 4369 8355
4366 8359 4381 8417 4398 8410
TIME...MOT...LOC 2040Z 276DEG 22KT 4389 8405
SC